Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2013, 3:40 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2013, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 30, 2013, 9:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:00 PM MDT | FLASH FLOOD | 24 W Big Water, UT | A LARGE FLASH FLOOD WAS REPORTED IN THE DRY VALLEY DRAINAGE AND ITS TRIBUTARIES. THIS INCLUDED ALONG THE BUCKSKIN WASH...WHERE THE FLOOD PASSED UNDER HIGHWAY 89 AROUND 7 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
787
WGUS55 KSLC 302140
FFWSLC
UTC025-310330-
/O.NEW.KSLC.FF.W.0071.130830T2140Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN KANE COUNTY IN UTAH
* UNTIL 930 PM MDT
* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE PARIA RIVER DRAINAGE.
ADDITIONALLY HEAVY RAIN IS FALLING IN THE HEADWATERS OF KANAB CREEK
AND JOHNSON WASH NEAR THE SKUTUMPAH ROAD TO HENRIEVILLE.
RADAR RAINFALL ESTIMATES OF OVER 2 INCHES HAS FALLEN IN THE UPPER
PARIA DRAINAGE AREA. AS OF 340PM THUNDERSTORM ACTIVITY CONTINUES
OVER THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3739 11249 3742 11237 3744 11223 3747 11208
3725 11201 3701 11199 3714 11221 3722 11234
$$
MCINERNEY2 follow-up statements
220
WGUS75 KSLC 310031
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT FRI AUG 30 2013
UTC025-310330-
/O.CON.KSLC.FF.W.0071.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
631 PM MDT FRI AUG 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
WESTERN KANE COUNTY...
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE DEER SPRING...PARK...KITCHEN
CORRAL...AND THE BUCKSKIN WASHES.
ALTHOUGH PRECIPITATION HAS MOVED OUT OF THE AREA...HIGH FLOWS ARE
INFERRED TO BE MAKING THEIR WAY TO THE LOWER WATERSHED. THESE FLOWS
ARE FORECAST TO REACH THE LOWER DRAINAGES DURING NIGHTTIME HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3739 11249 3742 11237 3744 11223 3747 11208
3725 11201 3701 11199 3714 11221 3722 11234
$$
MCINERNEY685
WGUS75 KSLC 310328
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 PM MDT FRI AUG 30 2013
UTC025-310337-
/O.EXP.KSLC.FF.W.0071.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
928 PM MDT FRI AUG 30 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR WESTERN KANE
COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. HOWEVER...WATER MAY STILL BE
RUNNING THROUGH BUCKSKIN GULCH. THEREFORE... THE FLASH FLOOD WARNING
HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3739 11249 3742 11237 3744 11223 3747 11208
3725 11201 3701 11199 3714 11221 3722 11234
$$
HOSENFELDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:47 AM MDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 30, 9:47 AM MDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 947 AM MDT FRI AUG 30 2013 .SYNOPSIS...NORTHERN UTAH WILL SEE A DRYING TREND TODAY THROUGH SUNDAY...WITH MOISTURE RETURNING TO THE AREA ON LABOR DAY. DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH THROUGH THE HOLIDAY WEEKEND. && .DISCUSSION...A RIDGE OF HIGH PRESSURE REMAINS OVER THE ROCKY MOUNTAINS THIS MORNING. A WEAK SOUTHEASTERLY FLOW ON THE OUTSKIRTS OF THIS HIGH IS PUSHING DEEPER MOISTURE INTO SOUTHERN UTAH THIS MORNING...RESULTING IN PARTLY TO MOSTLY CLOUDY SKIES ACROSS THE SOUTHERN HALF OF THE CWA. DRIER CONDITIONS EXIST ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING...THOUGH ENOUGH MOISTURE IS STILL IN PLACE FOR A FEW WANDERING CLOUDS AND SOME ISOLATED THUNDERSTORMS NEAR THE UTAH/IDAHO BORDER. EVEN DRIER AIR IS EXPECTED TO MOVE INTO THE FAR NORTHERN PORTIONS OF THE FORECAST AREA THROUGH TODAY. THIS WILL OCCUR AS A TROUGH MOVES ALONG THE US/CANADIAN BORDER...FLATTENING THE NORTHERN PORTIONS OF THE RIDGE AND ESTABLISHING A DRIER WESTERLY FLOW OVER NORTHERN UTAH. IN SOUTHERN UTAH...MUCH DEEPER MOISTURE HAS ALREADY MOVED OVER THE AREA...WITH PRECIPITABLE WATER VALUES FROM MULTIPLE SOURCES INDICATING VALUES AS HIGH AS 1.6 INCHES IN THE FAR SOUTHWEST CORNER OF THE STATE. THAT SAID...INSTABILITY WILL BE SOMEWHAT LIMITED...ESPECIALLY EARLY IN THE DAY WHEN DEVELOPMENT IS INHIBITED BY LINGERING CLOUD COVER. EXPECT DEVELOPMENT PRIMARILY OVER THE HIGHER TERRAIN...AND WITH VERY LITTLE FLOW THE STORMS MAY LARGELY STAY THERE. HOWEVER...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN...AND COULD CAUSE FLASH FLOODING ISSUES IF THEY SET UP OVER THE WRONG SPOT OR BEGIN TO DRIFT SLOWLY OVER VALLEY LOCATIONS LATER IN THE DAY. FLASH FLOODING THREAT WILL ONLY INCREASE AS THE WEEKEND CONTINUES...WITH VERY DEEP MOISTURE REMAINING IN PLACE OVER SOUTHERN UTAH AND MUCH OF THE REST OF THE DESERT SOUTHWEST. DRYING TREND WILL CONTINUE FOR THE NORTHERN HALF OF THE CWA...WITH THREAT OF SIGNIFICANT CONVECTION THERE UNTIL MONDAY. THE FORECAST FOR TODAY LOOKS FINE AND NO UPDATES ARE ANTICIPATED THROUGH THIS MORNING. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 18Z AND 20Z...WITH ONLY A SLIGHT CHANCE THAT WINDS REMAIN SOUTHERLY THROUGH 21Z. THERE IS ALSO A 10 PERCENT CHANCE OF THUNDERSTORM OUTFLOW WINDS IMPACTING THE TERMINAL TODAY...BUT MOST THUNDERSTORM ACTIVITY SHOULD REMAIN WELL SOUTH OF THE AREA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING AVIATION... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:45 AM MDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT FRI AUG 30 2013 UTZ001>016-019>021-517-518-WYZ021-311300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD RISK IS INCREASING BEGINNING TODAY ACROSS FAR SOUTHERN UTAH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN UTAH. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL CONTINUE TO INCREASE THIS WEEKEND. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.